Alert archive / North Carolina / Gale Warnings in 2020

Gale Warning 16, NWS Wilmington, NC

November 12, 2020

NWS Wilmington, NC issued this gale warning at Nov 12, 2020, 5:11 AM EST. It took effect at Nov 12, 2020, 6:00 PM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2020, 5:11 AM EST (10:11 UTC)
In effect from
Nov 12, 2020, 6:00 PM EST
Expired
Nov 13, 2020, 3:15 AM EST
In force
9 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

872 
WHUS72 KILM 121011
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
511 AM EST Thu Nov 12 2020

AMZ250-252-254-256-121700-
/O.UPG.KILM.SC.Y.0076.000000T0000Z-201113T1200Z/
/O.NEW.KILM.GL.W.0016.201112T2300Z-201113T1100Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
511 AM EST Thu Nov 12 2020

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST
FRIDAY...

* WHAT...East winds 20 to 30 kt tonight, with gusts up to 35 kt. Seas
  5 to 8 ft expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 6 PM this evening to 6 AM EST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

8
3 follow-up statements
172 
WHUS72 KILM 121651
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1151 AM EST Thu Nov 12 2020

AMZ250-252-254-256-130100-
/O.CON.KILM.GL.W.0016.201112T2300Z-201113T1100Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1151 AM EST Thu Nov 12 2020

...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
EST FRIDAY...

* WHAT...East winds 20 to 30 kt tonight, with gusts up to 35 kt. 
  Seas 5 to 8 ft expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 6 PM this evening to 6 AM EST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
677 
WHUS72 KILM 130053
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
753 PM EST Thu Nov 12 2020

AMZ250-252-254-256-130900-
/O.CON.KILM.GL.W.0016.000000T0000Z-201113T1100Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
753 PM EST Thu Nov 12 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY...

* WHAT...Northeast winds 20 to 30 kt with gusts up to 40 kt and 
  seas 5 to 8 ft.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 6 AM EST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
078 
WHUS72 KILM 130815
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
315 AM EST Fri Nov 13 2020

AMZ254-256-131400-
/O.CAN.KILM.GL.W.0016.000000T0000Z-201113T1100Z/
/O.NEW.KILM.SC.Y.0077.201113T0815Z-201113T1400Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
315 AM EST Fri Nov 13 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...GALE WARNING IS CANCELLED...

* WHAT...Seas 4 to 6 ft, N wind gusts to 25 kt outer waters early.

* WHERE...Northeast South Carolina coastal waters.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ250-252-131615-
/O.CAN.KILM.GL.W.0016.000000T0000Z-201113T1100Z/
/O.NEW.KILM.SC.Y.0077.201113T0815Z-201113T2000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
315 AM EST Fri Nov 13 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt and seas 
  4 to 7 ft.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...Until 3 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

8

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Nov 12, 4:35 AM EST, 36 minutes earlier.

Area forecast discussion, Nov 12, 4:35 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
435 AM EST Thu Nov 12 2020

.SYNOPSIS...
Heavy rainfall is expected today as ETA crosses Florida to the
Atlantic. The heaviest rain will move offshore tonight, with a
drying trend expected on Friday, followed by cooler air over the
weekend. Seasonably cool temperatures are expected much of next
week behind a Sunday night cold front.

&&

.NEAR TERM /THROUGH FRIDAY/...
Dangerous flash flooding potential front-stage today, as the
ground is becoming primed with antecedent water early this
morning prior to the main show later today, where an additional
2.5-5 inches of rain is expected, as Eta's rain-loaded airmass
is drawn NNE across NE SC and SE NC, A 'Flash Flood Watch' is in
effect for the region today.

Dual Pol Instantaneous rain-rates showing average 2.5 inch per hour
rates in heavy showers, with isolated pockets between 3-4 inches per
hour. These rates can be expected later today as the primary swath
traverses our county warning area. Rates will be variable in a 30-35
kt steering flow.

GOES precipitable water shows values near 2 inches spreading into
region. The moderately swift convective flow will be capable of
laying down strong gusts near strong showers or isolated TSTMS, and
the SPC has maintained a marginal risk, with low level helicity
suggesting a non-zero tornado threat, mainly late morning through
afternoon.

Main QPF axis to edge offshore tonight, showers lingering Friday but
not a great deal of additional rainfall anticipated, then abrupt
full drying late Friday as a change of air mass overspreads the
region with temperature and absolute humidity dropping.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
A welcome rain-free period as cooler and drier high pressure build
in from the north behind cold front/Eta in a zonal mid level flow
regime. Sky cover will be minimal and Saturday daytime highs very
near to their climatological normals for the first time in over a
week. A little bit of vertical mixing both nights on the other hand
will keep low temperatures a bit elevated above normal.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The airmass from earlier in the week streams back in from the south
for one more day as its parent high progresses east off the New
England coast. The warmth will be short-lived this time as a more
robust front quickly approaches from the northwest. Isolated showers
are tough to rule out as the moisture moves ashore but with the lack
of any forcing they will be just that. And with the moisture return
pretty limited the FROPA itself will not bring any meaningful rain
chances Sunday night. Then it's back to seasonable temperatures by
Monday as a large area of high pressure builds in. This high will be
driven by a very broad low amplitude mid level trough in the Great
Lakes. Sunny and seasonable weather will round out the period in
neutral to weak cold low level advection and northwesterly flow
aloft.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
Difficult flight conditions, as heavy rain and ETA moisture
spur IFR ceilings and visibility today. Winds mainly SSE this
TAF cycle 6-13 kt becoming NE 8-12 kt by tonight, with heavy
rainfall moving offshore aft 1z-2z. IFR ceilings will linger
with areas of 3 SM DZ BKN003 from 0z-6z.

Extended Outlook...Inclement weather will continue through
Friday with showers and MVFR/IFR conditions. Improvement on
Saturday as drying and cooling arrive.

&&

.MARINE...
Through Friday...Advisory ongoing for dangerous conditions, and
compromised visibility in heavy rain this morning and again
late today and tonight. S-SE wave energy will dominate at around
8 seconds, but an added wind-sea layer will form as NE winds
increase overnight into Friday, making conditions even more
difficult in small craft navigation, but heavy rain should
shift east of the 0-20 nm waters during Friday. A few gusts to
35 kt will be possible for the Murrells Inlet to Santee River
segment offshore tonight, due to Eta's circulation. 6 foot sea
may linger throughout the outer portion through Friday but will
leave SCA expiration time as is for now, as majority of waters
already below advisory criteria near daybreak Friday.

Friday night through Monday...Northerly winds
abate and veer as high pressure to our north progresses
eastward. Additionally what's left of Eta will be pulling away
to the northeast. An advisory may linger along the shoal/AMZ 252
but the 6 ft seas appear to drop out of most other zones. As
the high continues to progress so too does the veering of our
wind Saturday night into Sunday, eventually turning to the
south. This southerly flow will pick up in speed later in the
day and Sunday night ahead of a healthy cold front. Northerly
winds behind the boundary slated for Monday but no big surge of
high pressure so wind speeds will not change much. Wave heights
likely change little as well though the sharp direction change
will steepen wave faces as the dominant period shortens.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through late tonight for SCZ017-023-024-032-
     033-039-054>056-058-059.
NC...Flash Flood Watch through late tonight for NCZ087-096-099-
     105>110.
     Coastal Flood Advisory until 8 AM EST this morning for NCZ107.
MARINE...Small Craft Advisory until 7 AM EST Friday for AMZ250-252-254-
     256.

&&

SYNOPSIS...Colby
NEAR TERM...8
SHORT TERM...Bacon
LONG TERM...MBB
AVIATION...MJC
MARINE...8/Bacon
Hazardous weather outlook, Nov 11, 8:54 PM EST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
854 PM EST Wed Nov 11 2020

AMZ250-252-254-256-130200-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
854 PM EST Wed Nov 11 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
130200-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
854 PM EST Wed Nov 11 2020

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH
LATE THURSDAY NIGHT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 8:06 PM ESTAreal Flood AdvisoryILMRobeson114 min
Nov 11, 8:55 PM ESTRiver Flood WarningILMRobeson21 days
Nov 11, 8:55 PM ESTRiver Flood WarningILMBladen, Cumberland21 days
Nov 12, 4:22 AM ESTCoastal Flood AdvisoryILMNew Hanover4 hr
Nov 12, 11:28 AM ESTRiver Flood WarningILMBladen21 days
Nov 12, 11:28 AM ESTRiver Flood WarningILMPender21 days
Nov 12, 11:40 AM ESTAreal Flood AdvisoryILMBladen, Columbus, Robeson5 hr
Nov 12, 11:54 AM ESTFlash Flood WarningILMBladen, Robeson5 hr
Nov 12, 1:07 PM ESTAreal Flood AdvisoryILMBladen, Brunswick, Columbus, New Hanover, Pender3 hr
Nov 12, 2:10 PM ESTSpecial Weather StatementILMBrunswick, Columbus, New Hanover50 min
Nov 12, 3:34 PM ESTFlood WatchILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson5 hr
Nov 12, 4:15 PM ESTAreal Flood AdvisoryILMBladen, Brunswick, Columbus, New Hanover, Pender3 hr
Nov 12, 4:16 PM ESTAreal Flood AdvisoryILMBladen, Columbus, Robeson3 hr
Nov 12, 4:47 PM ESTCoastal Flood AdvisoryILMNew Hanover4 hr
Nov 11, 7:13 PM ESTAreal Flood AdvisoryILMDarlington, Florence71 min
Nov 11, 8:55 PM ESTRiver Flood WarningILMDarlington, Florence21 days
Nov 11, 9:09 PM ESTAreal Flood AdvisoryILMGeorgetown, Horry, Marion, Williamsburg101 min
Nov 12, 10:41 AM ESTAreal Flood AdvisoryILMDarlington, Dillon, Florence, Marion, Marlboro, Williamsburg3 hr
Nov 12, 11:27 AM ESTSpecial Weather StatementILMGeorgetown48 min
Nov 12, 11:28 AM ESTRiver Flood WarningILMFlorence, Marion21 days
Nov 12, 11:28 AM ESTRiver Flood WarningILMHorry, Marion21 days
Nov 12, 11:28 AM ESTRiver Flood WarningILMHorry21 days
Nov 12, 11:28 AM ESTRiver Flood WarningILMWilliamsburg21 days
Nov 12, 11:28 AM ESTRiver Flood WarningILMDillon, Horry, Marion21 days
Nov 12, 12:16 PM ESTSpecial Weather StatementILMHorry44 min

Nearby

Gale Warnings in North Carolina, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.